Marijuana made my heart pound
I recently smoked marijuana, and while I was stoned, my heart pounded rapidly. Is this a normal effect of the drug, an allergic reaction, or something else??
It’s hard to definitively determine what caused your heart to pound, but there are multiple possibilities. It might be that you experienced it as a common side effect of marijuana use. It’s also possible that your experience was due to feeling anxious, which could have been induced or exacerbated by marijuana use. Another reason for this is that your marijuana was laced with another substance which caused a sudden rapid heartbeat. Although allergic reactions to marijuana have been reported, a rapidly pounding heart hasn’t been one of the symptoms associated with this reaction. But regardless of what the cause is, a pounding heart isn’t something to be taken lightly. As such, if you have another similar experience, speaking with your health care provider can help determine the cause and help prevent future recurrences. Interested in “hashing” this out more? Keep on reading!
Before skipping a beat, it may be helpful to know what happens to your body when you smoke marijuana. When smoked, tetrahydrocannabinol (THC) can affect the body by inducing feelings of euphoria, heightening relaxation, increasing a person’s heart rate and blood pressure, altering senses and perceptions of time, or triggering anxiety, fear, or panic. However, it’s worth mentioning that not all “highs” are experienced the same way, as side effects may vary from person to person. They may also differ depending on how much marijuana a person has smoked or eaten and the type of marijuana being used. It’s possible that you experienced a common side effect that others don’t or may not experience to the same degree (to learn more, check out Moderate marijuana use and health effects?).
As alluded to earlier, the relationship between marijuana and anxiety can be complicated. Sometimes, people choose to use marijuana to help ease their anxiety. However, while marijuana helps some people relax, it may induce or exacerbate anxiety in others. For some people, the uncertainty surrounding their marijuana experience might cause them to develop symptoms of anxiety and panic attacks, such as a racing heart. For others with generalized anxiety disorder, marijuana may encourage negative thinking which can also worsen their symptoms and lead to a racing heart. As such, if you suspect or know you have anxiety and are likely to experience similar uncomfortable reactions, you may choose to avoid using marijuana in the future.
While it’s possible that the marijuana itself made your heart pound, it might also be that the marijuana you smoked was mixed with another drug. Sometimes, marijuana is cut with hallucinogens (such as PCP) or other substances that may cause serious adverse effects. Some of these effects can include heart arrhythmia (irregular heart beating), chest pains, sudden high blood pressure, and heart attack. Keep in mind that unless you get marijuana from a regulated dispensary, it can be hard to know what you’re getting since there are many inconsistencies with drugs that aren’t legalized.
Regardless, a rapidly-pounding heart is to which you’ll want to pay attention. If you notice it happening under any other circumstances, especially if it begins to happen more frequently, speaking with your health care provider is strongly advised. Likewise, you may want to think about whether or not you’re interested in continuing to smoke marijuana and weigh the pros and cons of doing so now that you know a bit more about what may have contributed to your experiences.Dear Alice, I recently smoked marijuana, and while I was stoned, my heart pounded rapidly. Is this a normal effect of the drug, an allergic reaction, or something else??
Is cannabis making my heartbeat irregular?
Last year, for a while I smoked cannabis and drank small amounts at the weekends.
I was also a regular smoker.
After smoking cannabis for relaxation for a while, I had a sudden onset of severe symptoms such as a pounding racing heart, feeling of wanting to move my bowels, feeling extremely cold, passing out and not being able to walk.
My heart would go completely out of control, beating around 170 beats per minute. Alcohol had the same effects.
I found this all very distressing. I have given up smoking cannabis and drinking and no longer get all the symptoms, but now get panic attacks.
My doctor says that I have SVT. Can you please tell me more than this. I don’t know what it means, if there is any treatment and how I know if I’ve even got it.
Also, I would like to start to have an occasional drink again. Is this wise?
These sudden episodes of rapid beating of the heart can be very alarming, even though frequently the problem can be remedied and is less threatening to your health than it feels.
Your doctor diagnosed SVT or supraventricular tachycardia. This means a rapid heart rate caused by abnormal activity within the heart’s normal electrical circuit.
The normal heart beat is produced by an electrical impulse that starts in the heart’s pacemaker (called the the sinoatrial node) and spreads along specially modified heart muscle fibres causing the upper chambers (atria) and then the lower chambers (ventricles) to contract.
This pumps the blood through the heart and around the circulatory system.
The electrical impulses occur in a steady rhythm so the heart contracts regularly a certain number of times a minute.
However, when this system is upset, the impulses may come closer together, increasing the heart rate (number of beats per minute) or they may lose some their regularity, changing the heart rhythm.
This can give the sensation of a fast, pounding and possibly irregular heart.
Alcohol is well documented to increase the sensitivity of the sinoatrial node, causing this situation.
Other substances, such as caffeine, can also have this effect. In your case, it is probably that cannabis has also contributed to this increased sensitivity of your node.
The treatment for SVT can be avoiding things that can precipitate attacks, such as alcohol and cannabis, although the condition may occur spontaneously without an obvious cause.
There are medications, such as verapamil or beta blockers (eg propranolol or atenolol) which can also help. If the problem continues, I’d advise you to have a further talk with your GP.
He or she will be able to give you more advice, both on treatments to prevent attacks and on techniques that can be used to stop an attack once it has started.Last year, for a while I smoked cannabis and drank small amounts at the weekends. I was also a regular smoker. After smoking cannabis for rel… ]]>